Jump to content


Photo

CML and throat pain


  • Please log in to reply
5 replies to this topic

#1 Steff

Steff

    New Member

  • Members
  • Pip
  • 0 posts

Posted 20 July 2009 - 07:14 PM

I'm new to the discussion board and new to CML.  During the past 2 months there have been several challenges - blood counts all over the map, 2 hospitalizations, the mental adjustment to it all and some symptoms.

One of the most annoying and troublesome symptoms is a persistent sore throat.  My doctors seem puzzled.  Has anyone else had this problem?  I first developed a sore throat and then a cold which brought me to the doctor. The blood work he did followed by bone marrow biopsy led to the CML diagnosis.  The sore throat continued and still continues.  We're trying to figure out if it is a side effect of CML, Gleevec or both or something else entirely.  If anyone has had a similar problem I would appreciate hearing about it.

Thanks

Stephanie





#2 jandk

jandk

    New Member

  • Members
  • Pip
  • 0 posts

Posted 20 July 2009 - 08:43 PM

Stephanie - welcome. Sorry  you are meeting us this way.  I am sorry but have not experienced throat pain/sore throat  or read anything about that, and I read a lot about CML.  I recommend pursuing that with your family doctor-perhaps it is just something else such as an infection.  Best to you.



#3 Trey

Trey

    Advanced Member

  • PS Beta Group
  • PipPipPip
  • 1,705 posts
  • LocationSan Antonio, Texas

Posted 20 July 2009 - 08:52 PM

Gleevec itself does not directly cause a sore throat in the classic sense.  A sore throat is usually associated with virus or infection.  But Gleevec can cause swelling in certain areas, including the throat area, and this constriction could cause trouble swallowing, and may even feel somewhat "sore" in that sense.  So you would want to define more precisely what you are sensing, and where in the throat the soreness resides.  Upper throat (near the entry point) can be associated with certain infections or viruses, and middle throat with others.  Is the throat tight (constricted) as well?  If so, swallowing pills will be more difficult, which can show that your throat is constricted.  Have you had your tonsils removed?  They are part of the lymphatic system, and are associated with fighting infection.  Try to be precise about your symptoms, and then your doc needs to run as many tests as are available.

Although Gleevec does not directly cause a sore throat, it could be indirectly responsible.  At this early stage in your treatment you are caught in between two stages.  You are killing off the large numbers of leukemic white blood cells (WBCs) that were somewhat functional in protecting against viruses and infections, but your good (non-leukemic) WBCs are just ramping up production, but may not yet be adequate in numbers.  In this "in-between" stage you can be somewhat more vulnerable to virus and infection, and fighting an active issue could be more difficult.  And any throat constriction could make it worse.

Your doc should continue to try to find an answer for the sore throat, since they can sometimes be a serious issue.  Try to be more specific about the symptoms, if possible.  If the soreness happens to be high in the throat, a good remedy is gargling every couple hours to kill off viruses or infections.  You need to get the mouthwash as far down the throat as possible.

The early stages are tough.  We have all been there and know what you are going through.  Things normally get better over time.

As a new member, you might want to read this posting for some encouragement:

http://community.lls.org/thread/2600?tstart=0



#4 Barbiedoll22

Barbiedoll22

    New Member

  • Members
  • Pip
  • 0 posts

Posted 21 July 2009 - 12:11 AM

Hi Stephanie-

     Just a thought... I know when I began taking G about 1 1/2 years ago, one of the first things I noticed was that it dried out my skin terribly. I have to lotion with Aveeno twice a day so I don't get dry patches. Even my nasal passages often feel dry. My lips are so dry they are constantly chapped and peeling to some degree. All of these things started after the G. Perhaps your body is getting a bit dehydrated in some areas. Could that cause a sore throat? I'm not sure, but I thought I would share my experience. I will also get a sore throat some times from sinus drainage associated with allergies. Just wanted to share. Hang in there. Like Trey said, we've all been there and it's no fun, but it should get better and you should be able to adjust your lifestyle and habits to make any persistent side effects tolerable. You can do this!

Barb



#5 Steff

Steff

    New Member

  • Members
  • Pip
  • 0 posts

Posted 21 July 2009 - 05:53 AM

Thanks for your help.  The sore throat is low down and at the same time I get numbness around the mouth and lips.  The ENT saw some swelling around the vocal cords so maybe it's from the Gleevec.  I plan to continue to investigate.

Stephanie



#6 Susan61

Susan61

    Advanced Member

  • Members
  • PipPipPip
  • 43 posts
  • LocationNew Jersey

Posted 24 July 2009 - 07:24 PM

Hi Stephanie:  Sorry to have to welcome you to a discussion board on CML, but you will get a wealth of support here, and answers to your questions.  I have no answer for the sore throat.  Hope you have gotten some information since you posted.

There is always somebody for you to talk to about anything at all.  Just post anytime you feel the need.

Glad you joined us.






1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users